Alert archive / Montana / High Wind Watches in 2013

High Wind Watch 1, NWS Missoula, MT

September 27, 20134 counties in Montana; Lemhi County, Idaho

NWS Missoula, MT issued this high wind watch at Sep 27, 2013, 2:19 PM MDT for 4 counties in Montana; Lemhi County, Idaho. It took effect at Sep 29, 2013, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 27, 2013, 2:19 PM MDT (20:19 UTC)
In effect from
Sep 29, 2013, 12:00 PM MDT
Expired
Sep 28, 2013, 2:27 PM MDT
In force
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 127 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.3 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2013-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2013-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

528 
WWUS75 KMSO 272019
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
219 PM MDT FRI SEP 27 2013

...STRONG WINDS MIXING TO THE SURFACE ON SUNDAY...

.A STRONG MID AND UPPER LEVEL JET WILL BE MOVING OVER LEMHI COUNTY
AND SOUTHWEST MONTANA ON SUNDAY. THESE STRONG WINDS ARE ANTICIPATED
TO MIX TO THE SURFACE POTENTIALLY CAUSING DAMAGE.

IDZ010-MTZ007-281200-
/O.NEW.KMSO.HW.A.0001.130929T1800Z-130930T0600Z/
EASTERN LEMHI COUNTY-BUTTE/BLACKFOOT REGION-
219 PM MDT FRI SEP 27 2013

...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING. 


* IMPACTS/TIMING: SOUTHWEST WINDS WILL INCREASE THROUGH THE DAY ON
  SUNDAY PEAKING DURING AFTERNOON AND EVENING HOURS. THE STRONGEST
  WINDS ARE ANTICIPATED IN THE HIGHER TERRAIN...BUT STRONG WINDS
  WILL IMPACT VALLEY LOCATIONS ESPECIALLY AROUND BUTTE IN MONTANA
  AND LEADORE IN IDAHO. CROSSWINDS ALONG INTERSTATE 90 AND HIGHWAY
  28 WILL CAUSE DANGEROUS DRIVING CONDITIONS ESPECIALLY FOR HIGH
  PROFILE VEHICLES. 

* WINDS: SOUTHWEST 20 TO 30 MPH WITH GUSTS 50 MPH POSSIBLE. HIGHER
  ELEVATIONS COULD SEE GUSTS UP TO 65 MPH.


* LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY 
  TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE...
  LEMHI PASS...SALMON...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 
  GARRISON TO ELLISTON...MACDONALD PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
50 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
237 
WWUS75 KMSO 281004
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
404 AM MDT SAT SEP 28 2013

...STRONG WINDS TO DEVELOP ON SUNDAY...

IDZ010-MTZ007-282100-
/O.CON.KMSO.HW.A.0001.130929T1800Z-130930T0600Z/
EASTERN LEMHI COUNTY-BUTTE/BLACKFOOT REGION-
404 AM MDT SAT SEP 28 2013

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING. 

* IMPACTS/TIMING: SOUTHWEST WINDS WILL INCREASE THROUGH THE DAY 
  ON SUNDAY PEAKING DURING AFTERNOON AND EVENING HOURS. THE 
  STRONGEST WINDS ARE ANTICIPATED IN THE HIGHER TERRAIN...BUT 
  STRONG WINDS WILL IMPACT VALLEY LOCATIONS ESPECIALLY AROUND 
  BUTTE IN MONTANA AND LEADORE IN IDAHO. CROSSWINDS ALONG 
  INTERSTATE 90 AND HIGHWAY 28 MAY CREATE DANGEROUS DRIVING 
  CONDITIONS ESPECIALLY FOR HIGH PROFILE VEHICLES. 

* WINDS: SOUTHWEST 20 TO 30 MPH WITH GUSTS 50 MPH POSSIBLE. GUSTS
  MAY EXCEED 60 MPH AT HIGH ELEVATIONS.

* LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY 
  TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE...
  LEMHI PASS...SALMON...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 
  GARRISON TO ELLISTON...MACDONALD PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
50 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
693 
WWUS75 KMSO 282027
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
227 PM MDT SAT SEP 28 2013


IDZ010-MTZ007-291200-
/O.UPG.KMSO.HW.A.0001.130929T1800Z-130930T0600Z/
/O.NEW.KMSO.HW.W.0002.130929T0300Z-130930T0300Z/
EASTERN LEMHI COUNTY-BUTTE/BLACKFOOT REGION-
227 PM MDT SAT SEP 28 2013

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 PM MDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 9 PM MDT
SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING: WINDS WILL BECOME STRONG OVERNIGHT TONIGHT AND LAST
  THROUGH LATE SUNDAY MORNING. WINDS WILL RELAX THROUGH SUNDAY
  EVENING, BUT ARE THEN EXPECTED TO INCREASE ONCE AGAIN EARLY
  MONDAY AND LAST THROUGH THE DAY.

* IMPACTS: DOWNED POWER LINES AND TREES, DISPLACED OR DAMAGED
  PERSONAL ITEMS LEFT OUTDOORS, AND HIGH PROFILE VEHICLES
  SUSCEPTIBLE TO STRONG CROSS WINDS ON HIGHWAYS.

* WINDS: SOUTHWEST 25 TO 35 MPH WITH GUSTS TO 50 MPH. GUSTS MAY
  EXCEED 60 MPH AT HIGH ELEVATIONS.

* LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY 
  TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE...
  LEMHI PASS...SALMON...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 
  GARRISON TO ELLISTON...MACDONALD PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 50 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MTZ003-005-043-291200-
/O.NEW.KMSO.WI.Y.0006.130929T0900Z-130930T0000Z/
FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS-
POTOMAC/SEELEY LAKE REGION-
227 PM MDT SAT SEP 28 2013

...WIND ADVISORY IN EFFECT FROM 3 AM TO 6 PM MDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 6 PM MDT SUNDAY. 

* IMPACTS/TIMING: WINDS WILL INCREASE OVERNIGHT AND REMAIN GUSTY
  THROUGH SUNDAY AFTERNOON. A BRIEF LULL IS EXPECTED SUNDAY
  EVENING, HOWEVER WINDS WILL LIKELY INCREASE AGAIN MONDAY
  MORNING. DISPLACED OUTDOOR ITEMS AND BROKEN TREE LIMBS/BRANCHES
  ARE POSSIBLE. HIGH PROFILE VEHICLES MAY BECOME SUSCEPTIBLE TO
  CROSS WINDS ON HIGHWAYS.

* WINDS: SOUTHWEST 20 TO 25 MPH WITH GUSTS TO 40 MPH.

* LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...FLATHEAD VALLEY...MISSION
  VALLEY...POLSON...BITTERROOT VALLEY...MISSOULA... HIGHWAY 200
  BONNER TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO CONDON...I- 90
  EAST MISSOULA TO BEARMOUTH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

IDZ007-008-291200-
/O.NEW.KMSO.WI.Y.0006.130929T0600Z-130929T1800Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
127 PM PDT SAT SEP 28 2013

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 AM PDT
SUNDAY FOR THE CAMAS PRAIRIE...GRANGEVILLE AND HIGHWAY 95...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY FOR THE CAMAS PRAIRIE...GRANGEVILLE AND HIGHWAY 95...
WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 11 AM PDT SUNDAY. 


* IMPACTS/TIMING: WINDS WILL STRENGTHEN AND BECOME GUSTY
  OVERNIGHT, LASTING THROUGH LATE SUNDAY MORNING. DISPLACED
  OUTDOOR ITEMS, BROKEN TREE LIMBS/BRANCHES ARE POSSIBLE. HIGH
  PROFILE VEHICLES MAY BECOME SUSCEPTIBLE TO CROSS WINDS ON
  HIGHWAYS.

* WINDS: SOUTHWEST 25 TO 35 MPH WITH GUSTS TO 45 MPH.

* LOCATIONS IMPACTED INCLUDE...CAMAS PRAIRIE...GRANGEVILLE AND 
  VICINITY...HIGHWAY 95 SLATE CREEK TO RIGGINS...WHITE BIRD GRADE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this high wind watch went out at Sep 27, 3:32 AM MDT, 10 hours 47 minutes earlier.

Area forecast discussion, Sep 27, 3:32 AM MDT, 10 hours 47 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
332 AM MDT Fri Sep 27 2013

...Rain event to impact north central Idaho and northwest Montana
this weekend through early next week....

.DISCUSSION...This morning is starting off with cool temperatures
and/or fog, otherwise a brief break in precipitation is still
expected today. High temperatures will be a warmer and closer to
normal, but cloud cover will arrive by the afternoon ahead of the
next shortwave. Light rain will develop first in northwest Montana
this afternoon, followed by north central Idaho this evening. The
shortwave this afternoon and evening will weaken as it passes so
rain will only be light.

The remnants of typhoon Pabuk will arrive to north central Idaho
and western Montana during this weekend. The tropical origins of
the weekend weather system means there is a good chance for very
high amounts of available moisture to move into the Pacific
Northwest. Confidence is further increasing for the very moist
flow pattern to produce moderate to heavy rain late Saturday and
at least through Sunday in north central Idaho and in northwest
Montana.

Gusty winds are also of concern under this weekend's weather
pattern. The wind forecast is going to be a little tricky since
moderate to heavy rain may counteract the amount of wind in many
locations. Granite, Powell, Deer Lodge, and Silver Bow counties in
Montana, as well as Lemhi County and Grangeville, Idaho have
the best opportunity to see gusty winds Saturday afternoon and
through Sunday and Monday.

Monday will be a very wet day for western Montana and especially
central Idaho as the moisture feed continues. The region will
remain under the influence of a very broad trough which will cause
below average temperatures and unsettled weather most of the week.
The best chance for a period of above average temperatures is
Thursday or Friday next week.

&&

.AVIATION...Many of the lower valleys on north central Idaho and
northwest Montana have fog this morning. Farther south, cloud
cover remains from the previous days storm system so terrain will
remain obscured through this morning. Any fog that has formed will
lift through the morning. The next shortwave trough is already
spreading cloud cover and rain to the northwest coast and will
arrive to northwest Montana this afternoon. Terrain will become
obscured and light rain will develop by this evening.

Weekend Forecast:
A very moist flow pattern will develop for the coming
weekend. North central Idaho and northwest Montana will have low
clouds and rain develop through Saturday with very little change
through Monday. The rest of the region will have a mix of rain and
gusty winds especially by Sunday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula
Hazardous weather outlook, Sep 27, 1:43 PM MDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
143 PM MDT FRI SEP 27 2013

IDZ005>008-MTZ001>004-006-043-281945-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
BITTERROOT/SAPPHIRE MOUNTAINS-POTOMAC/SEELEY LAKE REGION-
143 PM MDT FRI SEP 27 2013 /1243 PM PDT FRI SEP 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN SHOWERS WILL BE MOVING INTO THE REGION TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MODERATE TO HEAVY RAIN WILL BE MOVING INTO NORTHWEST MONTANA
LATER TONIGHT THROUGH SATURDAY. THE HEAVY RAIN WILL MOVE INTO
NORTH CENTRAL IDAHO BY SUNDAY.  THIS PRECIPITATION COULD CAUSE
MUD AND ROCK SLIDES WITH SIGNIFICANT SMALL STREAM RISES.

SNOW LEVELS WILL BE FALLING SUNDAY INTO MONDAY TO 5000 TO 6000
FEET...WHICH COULD BRING UPWARDS OF A FOOT AND A HALF OF NEW SNOW
TO THE HIGHER PEAKS. WINDY CONDITIONS ASSOCIATED WITH THIS SYSTEM
COMBINING WITH THE RAIN AND SNOW COULD CAUSE DANGEROUS CONDITIONS
IN THE BACK COUNTRY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

High Wind Watches in Montana, 2013High Wind Watches in Idaho, 2013Every high wind watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.